Texas, 2017

Flash Flood in Texas, June 24, 2017

June 24, 2017 · NWS HGX · 1 event in 1 county or zone

Localized flash flooding developed in the morning along slow moving and merging storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Localized flash flooding developed in the morning along slow moving and merging storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jun 24, 9:01 AM CST, 4 minutes earlier.

Area forecast discussion, Jun 24, 9:01 AM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1001 AM CDT Sat Jun 24 2017

.DISCUSSION...
Bumped up PoPs in the update this morning, to account for
the large swath of showers and thunderstorms that have resulted
from the collision of two boundaries this morning. One boundary
which has moved in from the northeast, and the other that has
pushed northward from the south which originally formed near the
coast. These storms will continue to produce localized flooding
due to heavy rainfall, and higher rain rates can be expected
within some of these storms. Also tweaked temperatures slightly to
account for current observations, keeping us a one or two degrees
cooler due to cloud cover.

Hathaway

&&

.PREV DISCUSSION... /ISSUED 627 AM CDT Sat Jun 24 2017/

AVIATION...
Complicated and messy forecast today. Patchy fog and some low cigs
have settled around SE Texas this morning. At the same time, a
broken line of thunderstorms is pushing southwestward through the
northern taf sites right now while scattered showers and storms
continue to develop near the coast and push northward into the
southern half of the taf sites. Model consensus is generally that
periods of showers and thunderstorms will be ongoing for today and
into this evening, but overall timing trends are very hard to pin
down. Other than the initial convection happening right now, the
tafs have VCTS wording pretty much all day and amendments will
likely be needed to better pin down the timing as things progress.
Vis and cigs should gradually improve to VFR other than right
inside thunderstorms this afternoon with some possible MVFR cigs
and patchy fog developing again overnight tonight.  11

PREV DISCUSSION... /ISSUED 449 AM CDT Sat Jun 24 2017/

DISCUSSION...
Precip along a long lived ssw moving outflow has combined with
another line of shra/tstms moving swd across north Texas. This
line is currently moving into southeast Texas ahead of
schedule/forecast. Assuming it maintains about the same motion,
it should be situated from roughly Brenham to Houston to Winnie by
around 8am. Speed convergence along the coast is contributing to
additional (and increasing) precip development along the coast.
The threat of localized heavy rain will occur should this continue
to fill in and collide/merge with the incoming precip from the
north later this morning. We've included the mention of heavy
rain in the grids for areas generally along/south of a Bellville
Liberty line this morning.

Not a whole lot of confidence as to what the remainder of the day
has in store. One would think we'd have a decent break in the
early to mid afternoon hours in the wake of this mornings
activity. But with 2-3.3" PW's in place, along with low convective
temperatures, it won't take much heating to get additional
activity to develop. Have 50% POPs in as placeholders for the
afternoon, which can be adjusted either way as trends are
established.

Southeast Texas will remain in a general weakness aloft for a good
portion of the week. Available moisture will be highest, and
convective temps lowest, areawide between now and Tuesday. Slow
storm motions are forecast, at least on the synoptic scale, as
well so we'll need to continue to keep an eye on the localized
heavy rain potential. Timing of precip will be difficult, and much
will probably occur on a mesoscale/microscale level not modeled
well further in time. So, like this afternoon, a lot of the POPs
and timing are broad brushed and will be refined with near term
trends.

Gradually lowering moisture levels, especially inland, are
expected during the second half of the week. So we'd generally
expect warmer conditions and less precip coverage then. Medium
range solutions do try to gradually build the eastern ridge back
overhead next weekend. 47

MARINE...
A SCEC is in effect through 9 AM this morning as winds will be at
least gusting to over 15kt through around mid morning. Winds and
seas will continue to diminish over the weekend before ramping up
again beginning mid week as the gradient tightens in response to a
developing surface cyclone over the lee side of the Rockies.

Tides remain slightly elevated this morning and are running about
1.5 feet or so above normal. A Beach Hazards Statement is in effect
through noon today as these tide levels and wave run up will likely
cause some water to wash over Hwy 87 on Bolivar around high tide
this morning. These conditions will also likely cause strong rip
currents and longshore currents along Gulf-facing beaches today.
With winds and seas gradually diminishing, tide levels should
improve heading into this weekend.  11

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      86  73  87  71  88 /  60  50  50  40  40
Houston (IAH)              87  75  87  72  87 /  70  40  50  40  60
Galveston (GLS)            87  79  87  78  86 /  50  30  50  40  60

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

Update...08
Hazardous weather outlook, Jun 24, 5:10 AM CST, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
610 AM CDT Sat Jun 24 2017

TXZ163-164-176>179-195>199-251115-
Brazos-Burleson-Grimes-Houston-Madison-Montgomery-Polk-
San Jacinto-Trinity-Walker-Washington-
610 AM CDT Sat Jun 24 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Showers and thunderstorms are expected today. Widespread hazardous
weather is not expected, although 25 to 35 mph wind gusts and
localized heavy rainfall will be a possibility in the stronger
cells.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Increased chances of showers and thunderstorms should persist into
early next week. With slow storm motions, we will continue to
monitor the possibility for some localized heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

TXZ214-237-238-251115-
Brazoria-Chambers-Galveston-
610 AM CDT Sat Jun 24 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Elevated tide levels and wave run up may produce some minor
coastal flooding along the Blue Water Highway, Surfside, and at
the Highway 87 and 124 intersection of the Bolivar Peninsula this
morning near times of high tide. Moderate to strong rip currents
are also possible along area beaches today.

Expect some showers and thunderstorms across the area today. Some
could produce locally heavy rainfall through the early afternoon
hours. Stronger cells will be capable of producing 20 to 40 mph
wind gusts as well.

With a tropical airmass in place, a few funnel clouds are a
possibility. These typically last a few minutes and the vast
majority do not typically reach the ground, but can do minor
damage if they do.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

We will be keeping an eye on water levels around times of high
tides for the next couple days as they could briefly approach
levels needed for minor coastal flooding at the most susceptible
locations.

Fairly good chances of showers and thunderstorms are expected
into midweek. With slow storm motions, some localized heavy
rainfall may be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

GMZ330-335-350-355-370-375-251115-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
610 AM CDT Sat Jun 24 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Small craft should exercise caution in the Gulf waters due to
elevated seas. Winds and seas will be higher in scattered
thunderstorms...more numerous in the bays. Due to the tropical
airmass in place...isolated funnels or waterspouts will also be a
possibility.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Fairly good chances of showers and thunderstorms are expected
into early midweek. Winds and seas will be higher in and near
storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

TXZ200-210>213-226-227-235-236-251115-
Austin-Colorado-Fort Bend-Harris-Jackson-Liberty-Matagorda-Waller-
Wharton-
610 AM CDT Sat Jun 24 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Expect some showers and thunderstorms across the area today. Some
could produce locally heavy rainfall especially this morning into
the early afternoon hours. High rain rates in a short time period
can cause street flooding. Stronger cells will be capable of
producing 20 to 40 mph wind gusts as well.

With a tropical airmass in place, a few funnel clouds are a
possibility. These typically last a few minutes and the vast
majority do not typically reach the ground, but can do minor
damage if they do.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Increased chances of showers and thunderstorms are expected this
weekend into early next week. With slow storm motions, we will be
keeping an eye on the possibility for some localized heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The Houston radar (KHGX), 55 km away, was scanning. The volume nearest the first event began at 15:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Harris

When
June 24, 9:05 AM CST to 11:15 AM CST
Where
Harris County, 2.08 mi NE of Little York to 1.38 mi E of Fauna
Cause
Heavy Rain
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
29.892, -95.376

Road closures and a couple of water rescues occurred mainly on the east side of Houston from the North and Northeast 610 Loop to along the southeast side of Beltway 8.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710726.